Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 376, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2009, 9:53 AM MDT for Cherry County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2009, 9:53 AM MDT (15:53 UTC)
- Expired
- Aug 8, 2009, 10:45 AM MDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:05 AM MDT | HAIL 0.25 | 21 W Merritt Reservoir, NE | PEA SIZE HAIL. |
| Aug 8, 10:10 AM MDT | HAIL 1.5 | 21 Wsw Merritt Reservoi, NE | HAIL STONES RANGED FROM QUARTER SIZE UP TO PING PONG BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -523 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 081553 SVRLBF NEC031-081645- /O.NEW.KLBF.SV.W.0376.090808T1553Z-090808T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 953 AM MDT SAT AUG 8 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1045 AM MDT/1145 AM CDT/ * AT 952 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF SCHOOLHOUSE LAKE...OR 39 MILES NORTHWEST OF MULLEN...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCHOOLHOUSE LAKE BY 1015 AM MDT... STEER CREEK CAMPGROUND BY 1020 AM MDT... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 1045 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4292 10103 4267 10072 4243 10139 4259 10156 TIME...MOT...LOC 1553Z 234DEG 31KT 4253 10141 $$ 13
1 follow-up statement
000 WWUS53 KLBF 081614 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1014 AM MDT SAT AUG 8 2009 NEC031-081645- /O.CON.KLBF.SV.W.0376.000000T0000Z-090808T1645Z/ CHERRY NE- 1014 AM MDT SAT AUG 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM MDT/1145 AM CDT/ FOR CENTRAL CHERRY COUNTY... AT 1013 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF SCHOOLHOUSE LAKE...OR 39 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STEER CREEK CAMPGROUND BY 1025 AM MDT... MERRITT RESERVOIR DAM AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 1045 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM MDT SATURDAY AFTERNOON/600 PM CDT SATURDAY EVENING/ FOR NORTH CENTRAL NEBRASKA. && LAT...LON 4292 10103 4267 10072 4243 10139 4259 10156 TIME...MOT...LOC 1615Z 242DEG 29KT 4260 10119 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:25 AM MDT, 7 hours 28 minutes earlier.
Area forecast discussion, Aug 8, 2:25 AM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION FORECASTER NAME NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 AM CDT SAT AUG 8 2009 .DISCUSSION... COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY. LOOKS AS IF FRONT WILL HAVE CLEARED MOST OF THE NORTH PLATTE FORECAST AREA BY 21Z OR SO. STILL EXPECT SOME LOWER TO MID 90S JUST AHEAD OF THE FRONT FROM FRONTIER COUNTY...NORTHEAST THROUGH CUSTER...AND INTO GARFIELD...WHEELER...AND HOLT COUNTIES. OTHERWISE LOOK FOR 85 TO 90 DEGREES ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA. CONVECTIVE CHANCES ARE NOT GREAT TODAY...AND ANY ACTIVITY WILL BE POST FRONTAL...AS STRONG CAP IN PLACE ALONG AND AHEAD OF THE BOUNDARY. MODELS DO POOL MOISTURE BEHIND THE BOUNDARY...AND SOME DECENT INSTABILITY DEVELOPS BY AFTERNOON. THE MOIST AND UNSTABLE ENVIRONMENT BEHIND THE BOUNDARY WILL ALSO BE STRONGLY SHEARED...WITH 0 TO 6 KM BULK SHEAR OF 50 TO 60 KTS. 06Z NAM INDICATES A FAIRLY STRONG WAVE WILL ALSO MOVE ACROSS THE AREA BY LATE AFTERNOON AND THIS EVENING. SO...WITH ALL THE ABOVE FACTORS...WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SEVERE STORM OR TWO WILL POSSIBLE WITH THE FAVORABLE SHEAR AND INSTABILITY. FRONT WILL SINK SOUTH INTO KS ON SUNDAY AND MONDAY. AREA WILL BE IN POST FRONTAL UPSLOPE ENVIRONMENT...WITH ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN MOVE EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING. HIGH TEMPS SHOULD HOLD IN THE 80S. TUESDAY AND BEYOND...ECMWF INDICATES UPPER LEVEL RIDGE OF HIGH PRESSURE WILL ATTEMPT TO BUILD NORTH INTO THE CENTRAL PLAINS. TEMPS WILL WARM BACK INTO THE 90S...AND THEN ANOTHER TROUGH APPROACHES FROM THE WEST BY LATE WEEK...POSSIBLE BRINGING ANOTHER ORGANIZED BOUT OF SEVERE WEATHER. && .AVIATION... VFR CONDITIONS TO PREVAIL THE NEXT 24 HRS FOR KLBF. CURRENT OUTFLOW BOUNDARY HAS GIVEN SFC FRONT A PUSH EASTWARD AND HAS CLEARED KANW AND KLBF AS OF 08Z. TAF FCST PROBLEMATIC FOR KVTN. KVTN TO REMAIN FAVORABLE FOR ISOLATED TO PERHAPS SCT -TSRA 12Z THROUGH 18Z AS H7 WAVE PASSES ACROSS NRN NEBR. WILL LIKELY NEED TO AMEND KVTN TAF TO REMOVE PREVAILING MVFR CIGS BEGINNING 10Z WITH BKN070 LOOKING TO BE PREVAILING. BOTH RUC40 AND NAM12 FAVOR MVFR SETTING IN BY 14Z LASTING TIL 18Z AND WILL ALIGN 12Z TAF WITH THIS THINKING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...ROBERG
Hazardous weather outlook, Aug 8, 3:44 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 444 AM CDT SAT AUG 8 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-091000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 444 AM CDT SAT AUG 8 2009 /344 AM MDT SAT AUG 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT BEHIND A PASSING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE AREA MOST FAVORABLE FOR A FEW SEVERE THUNDERSTORMS WILL BE NEAR AND NORTH OF HIGHWAYS 2 AND 91 WHERE QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE... MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY NEAR AND NORTH OF HIGHWAYS 2 AND 91. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
In the hours before
Local storm report, Aug 8, 9:14 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 17 NE ELLSWORTH 42.23N 102.05W
08/08/2009 E0.75 INCH SHERIDAN NE PUBLIC
HAIL STONES FROM PEA SIZE UP TO APPROXIMATELY 0.75 INCHES
IN DIAMETER.
&&
CJSLocal storm report, Aug 8, 9:17 AM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 13 NE ELLSWORTH 42.19N 102.11W
08/08/2009 E0.50 INCH SHERIDAN NE PUBLIC
HAIL UP TO ABOUT ONE HALF INCH IN DIAMETER. ACCOMPANIED
BY VERY HEAVY RAIN.
&&
CJSLocal storm report, Aug 8, 9:21 AM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 45 SSW MERRIMAN 42.32N 102.04W
08/08/2009 E0.75 INCH CHERRY NE PUBLIC
&&
CJSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:52 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Aug 7, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 59 min |
| Aug 7, 10:53 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 37 min |
| Aug 8, 8:57 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 48 min |
| Aug 8, 10:20 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Aug 8, 10:55 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 50 min |
| Aug 8, 11:36 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 39 min |
| Aug 8, 12:10 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.